Unaccountable severe hypercalcemia in a patient treated for hypoparathyroidism with dihydrotachysterol

Citation
Jmm. Boots et al., Unaccountable severe hypercalcemia in a patient treated for hypoparathyroidism with dihydrotachysterol, NETH J MED, 54(1), 1999, pp. 16-20
Citations number
27
Language
INGLESE
art.tipo
Article
Categorie Soggetti
General & Internal Medicine
Journal title
NETHERLANDS JOURNAL OF MEDICINE
ISSN journal
0300-2977 → ACNP
Volume
54
Issue
1
Year of publication
1999
Pages
16 - 20
Database
ISI
SICI code
0300-2977(199901)54:1<16:USHIAP>2.0.ZU;2-P
Abstract
This report describes a forty-seven-year-old female patient with a complex medical history. She was suffering from an unspecified interstitial lune di sease, papillary thyroid carcinoma which had been treated, hypoparathyroidi sm after thyroidectomy for which she was receiving dihydrotachysterol and c alcium, and atrial fibrillation and congestive heart failure as a result of mitral stenosis. Shortly after mitral valve replacement she developed a se vere hypercalcemia (serum calcium 5.9.5 mmol/l) during a febrile illness. A t that time anti-tuberculous agents were also being administered fur presum ed tuberculosis. The possible mechanisms for this severe elevation of the c alcium level are discussed. Immobilization, while Paget's bone disease was present, and perhaps enhanced activation of dihydrotachysterol by rifampici n, could have led to increased calcium-release into the circulation. Contin uous suppletion of calcium and vitamin D, provoked dehydration and the mech anism of the milk-alkali syndrome also contributed to this extremely high c alcium level. It is concluded that hypoparathyroid patients bring treated w ith vitamin D and calcium should be carefully monitored in the case of an i ntercurrent illness or a change in medication. (C) 1999 Elsevier Science B. V. All rights reserved.